It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-07-2008, 08:29 PM   #1
Registered User
(female)
 
Join Date: Nov 2008
Location: lake charles, la
Posts: 1
marsha60 HB User
why do my medicines make me sick

why do my medicines make me sick

 
Sponsors Lightbulb
   
Old 11-08-2008, 12:09 AM   #2
Inactive
(female)
 
Join Date: Oct 2008
Location: Arizona
Posts: 49
LeeAnn76 HB User
Re: why do my medicines make me sick

I am curious what side effects you are having. First of all, some people are really sensitive to all medications. I am like that.
And any pharmacist or doctor will tell you that virtually every drug or medication has some kind of side effect.

I was just having this discussion with my doctor a day or two ago because I finally was changing from one bp med to another because I didn't like the side effects after a number of years---and I fired my old doctor and have been working diligently with a new one---and fortunately he is open to this.

I didn't like the swelling and neuropathy from a calcium channel blocker. And he prefers ace inhibitors.

So he put me on lisinopril and every afternoon like clockwork between 2-3 I would get this awful nausea. I often would take dramamine to help with it, but if we have high bp we are not supposed to have it that often--the dramamine.

Nausea is a side effect of almost every medication. And from what I have read, not so much because of what it does to your stomach, but what it does to the nausea center in your brain. For instance, all narcotics make me so nauseated I want to die starting with codeine, percocet and down the line. And not because they hurt my stomach but because these drugs control pain by working in the brain and for a lot of people they also bug the nausea center in the brain.

It is a delicate balance to find what works for an individual person. Some side effects will lessen over time and it helps to talk to the doctor and pharmacist about that.

I guess there is this thing some people have about,----well if you tell a person this side effect is possible, he or she will get it. Maybe in some cases. But as I told my doctor, I don't read the inserts to see what side effects I am going to get-----and then get them!!!

I usually discover after I start something and start getting a side effect, such as nausea, I will read and see, yup it says nausea is a common side effect for lisinopril.
Along with sweating---which happened.

My doctor has changed my medication to a different class of meds which he also likes.
And he even said, obviously lisinopril, which is an ace inhibitor, obviously does not agree with me---maybe even something within the pill like a filler or something, but I doubt that.

So we are experimenting. You must keep in contact with your doctor and pharmacist and let them know. And you have to be pushy. I am lucky to have good ones----they still sometimes---the pharmacists---will say, well not many people get that, but it is possible.

But again, many people are very sensitive to all medications. But your medications make you sick, in particular if you are talking about nausea----because it is putting something in your body that it is not used to.

Granted, we hope we can find the one that for you has the least side effects and that
over time, the effects lessen while at the same time give you a benefit.

And it is hard if you start more than one at a time----because for one thing you may get a double whammy----or you may not know which drug is causing it.

But be proactive and talk and ask and read.

I would be curious what being "sick" means for you. That would help.
And hang in there.

Too many people simply stop taking a med they really need because of side effects and they don't give the doctor a chance to change the dosage or to a different drug.

Hang in there

 
Sponsors Lightbulb
   
Old 11-08-2008, 04:59 AM   #3
Senior Veteran
(female)
 
Join Date: Mar 2007
Location: us
Posts: 1,693
famnd HB User
Re: why do my medicines make me sick

It is very important to read the package insert as well as other info on a med before taking it. Being an informed consumer may save your life or prevent major disability. I took Cozaar for 13 days & now have severly damaged knees, upper arm muscle weakness, &fingers that don't work properly, & problems keeping my blood count up. I knew I could stop the drug without rebound hypertension & I knew that the drug could cause some of the other side effects from reading the insert. Even though my Drs were telling me that the drug was not responsible for my side effects,
I had the good sense to stop taking the drug. ( I did talk with a pharmacist.) I shudder to think what condition my body would be in if I had listened to the Dr. & kept taking Cozaar. As it is, I have to put on these ugly elastic banadages on my knees every morning before I can do anything. It is difficult to do a zillion different things in my daily life with hands that don't work.

There are so many drugs (b/p). No matter how smart a Dr. is they simply do not have the time to inform the patient or for that matter to read all the info about the drug & relate it to your particular case.

These b/p meds can be life savers for us but they carry risk. We must know what the risk is if that is possible. If you have a serious side effect, you need to make a report to the FDA. I also call the drug manufacturer. Fam

 
Old 11-08-2008, 12:21 PM   #4
Inactive
(female)
 
Join Date: Oct 2008
Location: Arizona
Posts: 49
LeeAnn76 HB User
Re: why do my medicines make me sick

You make some very good points. I find that talking to pharmacists in your local pharmacy, too, may be the best, if you have developed a relationship and they are willing to talk about other experiences they have seen.

I wanted to know more about a certain bp drug so the pharmacist gave me the customer service number for the manufacturer---and it was a huge joke----because the only single thing the pharmacist there for that purpose could do was quote me exactly and to the word what is already printed in the insert------because of liability issues I found out, they cannot tell you anything they may have learned in the real world---only the insert information.

She did say they liked to keep a record of patient comments and complaints (I cannot imagine why because they will no way in heaven share that with someone else who calls in---only quote the insert)-------

but I thought okay maybe they should have my experiences and comments on record---so she forwarded me to someone with such a think accent, I think must have been in New Delhi---and there is nothing wrong with New Delhi but it was pointless because he barely could understand a word I was saying and we both kept saying excuse me what did you say?

I have no idea why they gather any information at all because they are covering their butts and not give a bit of extra info.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Kidney Transplant/Anti Rejection Medicines ludy Transplants 0 03-28-2009 12:51 PM
Recommendations of MS medicines maggie ms Multiple Sclerosis 15 12-08-2008 04:41 PM
Withdrawal from switching pain medicines Reendee3891 Pain Management 1 08-27-2008 05:01 PM
Those "recalled" cold medicines KeltoKel Children's Health 4 01-19-2008 09:05 AM
New here, tired of doctors/medicines amacarthur2 Alternative Medicine 6 01-15-2008 02:40 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:05 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!